Alert archive / Iowa / Frost Advisories in 2020

Frost Advisory 2, NWS Quad Cities, IA

May 10, 202021 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this frost advisory at May 10, 2020, 2:36 PM CDT for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at May 11, 2020, 2:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:36 PM CDT (19:36 UTC)
In effect from
May 11, 2020, 2:00 AM CDT
Expired
May 11, 2020, 6:51 AM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS73 KDVN 101936
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
236 PM CDT Sun May 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110345-
/O.NEW.KDVN.FR.Y.0002.200511T0500Z-200511T1400Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
236 PM CDT Sun May 10 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From midnight tonight to 9 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
076 
WWUS73 KDVN 110230
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
930 PM CDT Sun May 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111030-
/O.EXT.KDVN.FR.Y.0002.200511T0700Z-200511T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll, 
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, 
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
930 PM CDT Sun May 10 2020

...FROST ADVISORY NOW IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Decreasing clouds and winds overnight, will allow 
  temperatures to drop into the lower to middle 30s resulting in 
  frost formation.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
563 
WWUS73 KDVN 110823
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
323 AM CDT Mon May 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-035-110930-
/O.CAN.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
McDonough-
Including the cities of Independence, Manchester, Dubuque, 
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, 
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney, 
Washington, Wapello, Fairfield, Mount Pleasant, Burlington, 
Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, 
Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, 
and Macomb
323 AM CDT Mon May 11 2020

...FROST ADVISORY IS CANCELLED...

Widespread low clouds across the Upper Midwest have kept 
temperatures in the upper 30s to mid 40s most of the night. Clouds
are forecast to remain in place across the area through sunrise
which will keep temperatuers from dropping to freezing or below 
and have canceled the Frost Advisory. 

$$

IAZ098-099-ILZ034-MOZ009-010-111300-
/O.CON.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/
Van Buren-Lee-Hancock-Scotland-Clark-
Including the cities of Keosauqua, Fort Madison, Carthage, 
Memphis, and Kahoka
323 AM CDT Mon May 11 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Decreasing clouds and winds overnight, will allow 
  temperatures to drop into the lower to middle 30s resulting in 
  frost formation.

* WHERE...Portions of northeast Missouri, east central, 
  northeast and southeast Iowa and north central, northwest and 
  west central Illinois.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

DC
607 
WWUS73 KDVN 111151
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
651 AM CDT Mon May 11 2020

IAZ098-099-ILZ034-MOZ009-010-111300-
/O.CAN.KDVN.FR.Y.0002.000000T0000Z-200511T1300Z/
Van Buren-Lee-Hancock-Scotland-Clark-
Including the cities of Keosauqua, Fort Madison, Carthage, 
Memphis, and Kahoka
651 AM CDT Mon May 11 2020

...FROST ADVISORY IS CANCELLED...

Cloud cover and temperatures holding in the upper 30s have 
prevented widespread frost this morning and the Frost Advisory has
been cancelled. 

$$

Sheets

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at May 10, 12:50 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 12:50 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1250 PM CDT Sun May 10 2020

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 332 AM CDT Sun May 10 2020

Upper level lift ahead of a compact shortwave seen on satellite
imagery over southeast WI was producing scattered light rain showers
over mainly the central and northern portions of the forecast area
early this morning. At the surface, low pressure was centered over
south central WI at 07Z with a cold front reaching southward into
north central IL. A trough trailed westward from this low along
the IA/MN border. Temperatures were in the 30s in MN behind this
reinforcing shot of cool air, along with another cluster of
showers under the upper low. In between, temperatures over the
forecast area were in the 40s with dewpoints in the upper 30s to
lower 40s. Winds were generally 10 to 15 mph from the west to
southwest, with sites occasionally reporting winds gusting over 30
mph with the passing showers.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 332 AM CDT Sun May 10 2020

A rather cool and blustery Mother's Day is in store for the area
with forecast challenges centered on gusty winds and chances for
showers today, followed by another frosty night with possible
record low temperatures.

The trailing trough/cold front will rotate southeast through the
forecast are this morning as the surface low moves into lower MI.
This will bring another round of light rain showers later this
morning, following a break early this morning after the current
round of showers associated with the upper level low moves
eastward. The likelihood for measurable precipitation is greatest
across the north, where low chance pops are maintained. Steepening
mid level lapse rates and another round of at least modest forcing,
associated with a secondary vort max in the northwest flow
currently over ND early this morning, will provide widely
scattered showers from mid afternoon into early evening, and
slight to low end chance pops have been extended over the entire
area.

Winds will increase to 15 to 20 mph in the tightening pressure
gradient today with gusts over 30 mph likely, and possibly over 35
mph associated with afternoon showers, based on forecast soundings.

Temperatures will recover very little across the north, where highs
are limited to the upper 40s to around 50. Deeper afternoon mixing
and slightly warmer 850 mb temperatures further southwest should
lead to afternoon highs in the mid and possibly upper 50s over
the rest of the forecast area. These values would still be 10 to
15 degrees below normal for early May.

Tonight, mid level confluence and a more anticyclonic low level flow
should lead to clearing skies. At the same time, surface winds will
diminish in the weakening pressure gradient, but not likely become
calm. Combine this with 850 mb temperatures progged from roughly
-3 to -6 C, the potential is there for another unseasonably cold
 night. With still some uncertainties with wind speeds and
 clearing trends, have stayed close to the mid range of model
 guidance with lows from around 32 to 35 across the area. This
 would be close to record lows for the 11th, as referenced in the
 climate discussion segment. Frost will also be an issue, even
 more so that Friday night, due to the likelihood of higher
 dewpoints lingering in the upper 20s to lower 30s. Will keep
 widespread frost in the forecast, but hold off on an advisory for
 now based on collaboration with neighboring forecast offices.

.LONG TERM...(Monday through Saturday)
ISSUED AT 332 AM CDT Sun May 10 2020

Models are in good overall agreement on the 500 mb pattern through
the long term but there are differences in the timing and placement
of features throughout. The main forecast concerns were temperatures
Monday night into Tuesday and then chances of precipitation
Wednesday through Sunday.

A cool start to the week ahead as a 1029 mb surface high spreads
from the Canadian Prairie into the Mid Mississippi River Valley
Monday into Tuesday. Some warming of the airmass occurs on Monday
after a frosty start. The GFS and ECMWF have 0 to -2*C 850 mb
temperatures  lingering across the area into Tuesday. Clouds will
spread northward from a shortwave trough passing far to our south
across Arkansas and Louisiana Monday night into Tuesday. These
clouds are expected to spread north of Interstate 80 Monday night
into Tuesday morning. Dewpoints will be in the upper 20s north of
this line and with clear or mostly clear skies Monday night. The
clear skies, lower dew points and winds around 5 knots may be
enough to allow air temperatures to drop to near or below freezing
north of a Cedar Rapids to Sterling Rock Falls line or roughly north
of US Highway 30.

High pressure is forecast to shift eastward Tuesday night into
Wednesday morning with 500 mb heights rebounding across the region
with an active zonal to southwesterly flow aloft setting up through
the weekend. At the surface, this will allow return flow to setup
and allowing warmer air to slowly makes its way northward. Several
disturbance will pass to our north and south during this period
bringing chances of showers and storms Wednesday through Saturday.
The chances of precipitation are very broad brushed given the active
pattern and model variability with precipitation in the forecast
everyday. However Wednesday through Sunday will not be a total
washout with dry periods in between different storm systems.
Temperatures by the end of the week will warm to near to slightly
above normal into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1250 PM CDT Sun May 10 2020

MVFR decks are slowly lifting today as strong winds affect the TAF
sites along with scattered showers. Wind within these showers may
cause strong winds at the surface than forecast. Those flying
today should expect gusts up to 40kts with these showers. While it
will be temporary, be aware of rain today. Otherwise cigs and
winds become much better overnight.

&&

.CLIMATE...
ISSUED AT 332 AM CDT Sun May 10 2020

Record Lows for Monday, May 11...

Moline.........33 in 1907
Cedar Rapids...30 in 1925
Dubuque........33 in 1966
Burlington.....33 in 1907

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Cousins
AVIATION...Gibbs
CLIMATE...Sheets
Hazardous weather outlook, May 10, 3:44 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 AM CDT Sun May 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 AM CDT Sun May 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Wind gusts of 35 to 40 mph will be possible today, especially with
afternoon rain showers.

Widespread frost and unseasonably cold temperatures are expected
tonight. Frost and temperatures hovering around 32 degrees for a
few hours overnight into early Monday morning may damage
sensitive outdoor vegetation.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Colder air will linger across the region into Tuesday morning. Clear
skies and light winds may allow temperatures to drop near or below
freezing on Tuesday morning north of a Cedar Rapids to Sterling Rock
Falls line.

An active weather pattern will return to the area Wednesday through
Saturday. This will bring chances of thunderstorms to the area.
However it is still to early to determine the severe potential at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DLS/DC

In the hours before

Special weather statement, May 10, 9:55 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
955 AM CDT Sun May 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
955 AM CDT Sun May 10 2020

...Strong Wind Gusts through the Afternoon...

Sporadic reports of sustained winds of 30 mph and gusts to 40 mph
have been reported this morning. Expect this to continue through
the afternoon. Even higher gusts, near 45 mph are possible with
any rain shower this afternoon. These strong winds will likely
blow around loose objects, and could make driving difficult at
times especially for high profile vehicles on north...south
roadways.

Gibbs

Nearby

Frost Advisories in Iowa, 2020Frost Advisories in Illinois, 2020Frost Advisories in Missouri, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.